Alert archive / Idaho / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 25, 2023, 2:34 PM MDT for 15 counties in Idaho. It took effect at Jul 26, 2023, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2023, 2:34 PM MDT (20:34 UTC)
- In effect from
- Jul 26, 2023, 1:00 PM MDT
- Expired
- Jul 26, 2023, 8:55 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 58 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
193 WWUS85 KPIH 252034 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 234 PM MDT Tue Jul 25 2023 IDZ410-425-476-261100- /O.NEW.KPIH.FW.W.0002.230726T1900Z-230727T0400Z/ /O.CON.KPIH.FW.W.0001.000000T0000Z-230726T0400Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Lemhi and Lost River Range/Challis NF- 234 PM MDT Tue Jul 25 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 425, AND 476... ...SECOND RED FLAG WARNING NOW IN EFFECT FROM 1 PM TO 10 PM WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 425, AND 476... The National Weather Service in Pocatello has issued a second Red Flag Warning for gusty winds and low relative humidity, which is in effect from 1 PM to 10 PM Wednesday. * AFFECTED AREA...Fire Weather Zone 410 covering the Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 425 covering the Middle Snake River Valley/Twin Falls BLM north of the Snake River, and Fire Weather Zone 476 covering the Lemhi and Lost River Range/Challis NF. * WINDS...West-southwest sustained at 20 to 30 MPH with gusts up to 45 MPH both afternoons. Winds may be a bit lighter in southern portions of Fire Weather Zones 425 and 410. * RELATIVE HUMIDITY...10 to 16 percent both afternoons. * IMPACTS...Hot, dry, and breezy conditions will support rapid wildfire spread and potentially long range spotting of embers. Very similar conditions may continue Thursday afternoon as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on any one or more of these criteria for Southeast Idaho: - Relative humidity at or below 15 percent AND wind gusts of at least 25 MPH in the mountains or 30 MPH in the Snake Plain. - Thunderstorm coverage of 25 percent or greater, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ KSmith
5 follow-up statements
364 WWUS85 KPIH 260314 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 914 PM MDT Tue Jul 25 2023 IDZ410-425-476-261115- /O.CAN.KPIH.FW.W.0001.000000T0000Z-230726T0400Z/ /O.CON.KPIH.FW.W.0002.230726T1900Z-230727T0400Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Lemhi and Lost River Range/Challis NF- 914 PM MDT Tue Jul 25 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 10 PM MDT WEDNESDAY FOR FOR FIRE WEATHER ZONES 410, 425, AND 476... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...10 to 16 percent * IMPACTS...Hot, dry, and breezy conditions will support rapid wildfire spread and potentially long range spotting of embers. Very similar conditions may continue Thursday afternoon as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
622 WWUS85 KPIH 260805 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 205 AM MDT Wed Jul 26 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING FOR FOR FIRE WEATHER ZONES 410, 425, AND 476... IDZ410-425-476-262100- /O.CON.KPIH.FW.W.0002.230726T1900Z-230727T0400Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Lemhi and Lost River Range/Challis NF- 205 AM MDT Wed Jul 26 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING FOR FOR FIRE WEATHER ZONES 410, 425, AND 476... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. Locally higher gusts are possible across the Arco Desert and mid and upper slopes across Zone 476. * RELATIVE HUMIDITY...10 to 16 percent. * IMPACTS...Hot, dry, and breezy conditions will support rapid wildfire spread and potentially long range spotting of embers. Very similar conditions may continue Thursday afternoon as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
303 WWUS85 KPIH 260808 CCA RFWPIH URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Pocatello ID 208 AM MDT Wed Jul 26 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 425, AND 476... IDZ410-425-476-262100- /O.COR.KPIH.FW.W.0002.230726T1900Z-230727T0400Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Lemhi and Lost River Range/Challis NF- 208 AM MDT Wed Jul 26 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 425, AND 476... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. Locally higher gusts are possible across the Arco Desert and mid and upper slopes across Zone 476. * RELATIVE HUMIDITY...10 to 16 percent. * IMPACTS...Hot, dry, and breezy conditions will support rapid wildfire spread and potentially long range spotting of embers. Very similar conditions may continue Thursday afternoon as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
638 WWUS85 KPIH 261942 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 142 PM MDT Wed Jul 26 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL TO 10 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 425, AND 476... IDZ410-425-476-270400- /O.NEW.KPIH.FW.W.0003.230727T1900Z-230728T0300Z/ /O.CON.KPIH.FW.W.0002.000000T0000Z-230727T0400Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Lemhi and Lost River Range/Challis NF- 142 PM MDT Wed Jul 26 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 425, AND 476... ...RED FLAG WARNING HAS BEEN ISSUED FROM 1 PM TO 9 PM MDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 425, AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 1 PM to 9 PM MDT Thursday. * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...10 TO 15 percent. * IMPACTS...Hot, dry, and breezy conditions will support rapid wildfire spread and potentially long range spotting of embers. Very similar conditions may continue Thursday afternoon as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
208 WWUS85 KPIH 270255 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 855 PM MDT Wed Jul 26 2023 IDZ410-425-476-271100- /O.CAN.KPIH.FW.W.0002.000000T0000Z-230727T0400Z/ /O.CON.KPIH.FW.W.0003.230727T1900Z-230728T0300Z/ Upper Snake River Valley/Idaho Falls BLM- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Lemhi and Lost River Range/Challis NF- 855 PM MDT Wed Jul 26 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM MDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 425, AND 476... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...10 TO 15 percent. * IMPACTS...Hot, dry, and breezy conditions will support rapid wildfire spread and potentially long range spotting of embers. Very similar conditions may continue Thursday afternoon as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 25, 2:09 AM MDT, 12 hours 25 minutes earlier.
Area forecast discussion, Jul 25, 2:09 AM MDT, 12 hours 25 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 209 AM MDT Tue Jul 25 2023 .SHORT TERM...Today through Wednesday night. Satellite imagery shows East Idaho between high pressure near the Four Corners region and deep low pressure slowing migrating inland along the southern BC Canadian coast. Shortwave that helped trigger thunderstorm development Monday has pushed east into Wyoming, with weaker following shortwave moving across East Idaho today. Most of the monsoonal moisture has been pushed east, with drier air mass shifting in from the west. All of the High- Res CAMs keep the entirety of the region dry today, with possible notable exception of the far southeast corner near Bear Lake. Given the strong mixing expected today with the robust dew points, will not be surprised to see a rogue thunderstorm or two develop despite the incoming drier air mass. Winds remain the much bigger concern today, as soundings look to mix 25-35kt winds towards the surface, especially across Central Mtns and Arco Desert regions. Winds close to but just below thresholds for Lake Wind, and will need to be monitored for potential inclusion in headlines for today. Conditions look similar for Wednesday, with moisture skimming just to the south of the forecast area, possibly nudging just north of the Utah border. Winds look to be just as strong across the Arco Desert, and another set of wind headlines may be necessary. DMH .LONG TERM...Thursday through next Tuesday. Thursday looks like another windy day across the north and the Snake Plain. A very weak "wave" pushes through for a slight uptick in light rain and thunderstorms. It looks like for now there is a slight chance across portions of the central mountains and eastern/southeast highlands...although we wouldn't be surprised to see some sprinkles and isolated storms across the Snake Plain based on current trends. There is a 20-40% chance of winds exceeding minimum thresholds for WIND ADVISORY across the Arco Desert. Breezy conditions will hold into early next week despite the ridge trying to shift back to the northwest a bit. The current Blend of Models has around a 10% chance of storms through the weekend, but we will need to watch for any surge in monsoon moisture that would push that potential up...which is what the latest trends in the GFS and ECMWF are this morning. Keyes && .AVIATION...VFR conditions expected at all terminals today as drier air mass begins to nudge in from the west. Have kept all terminals dry. Winds increase into the afternoon, with sustained speeds climbing to 15-20 kts at all terminals this afternoon, stronger across the Arco Desert and Central Mtns. Winds begin decreasing after 00Z. Similar conditions are expected for Wednesday. DMH && .FIRE WEATHER...Wind and low humidity will be the main concerns for today and Wednesday, and it looks like now on Thursday for a good portion of central and eastern Idaho. Gusts of 20-30 mph are expected across the South Hills (427) and southeast highlands (413) today. Winds quickly increase as you move into the rest of central and eastern Idaho. Gusts of 35-50 mph are expected across the Lava Beds (425), Arco Desert and far Upper Plain (410). Across the central mountains gusts of 30-50 mph are likely, with some ridgetop winds pushing 55 mph. Where we have critical fuels now across Zones 410 and 425, we will continue with the RED FLAG WARNING for this afternoon and evening. With fuels approaching critical and the Hayden fire ongoing, we are continue with the RED FLAG WARNING for Zone 476. Other zones are considered approaching critical or not critical and after coordination, we will leave those areas out of any headline for today. For Wednesday, winds speeds are similar...if not a bit higher. There is a 40+% chance of exceeding 40 mph across portions of Zones 410 and 425, and a less than 10% chance of exceeding 50 mph. For Zones 422 and 476, there is a 60% chance of over 40mph gusts especially at mid and upper slopes. There is a 10- 40% chance of exceeding 50 mph. We will need another round of RED FLAG WARNINGS for 410, 425 and 476 tomorrow. Looking at Thursday, wind speeds look very similar vs Wednesday, we will likely see more widespread critical fire conditions for those same zones. It will remain breezy into early next week so we aren't expecting any real break from the gusty winds. Looking at any thunderstorm potential, monsoon moisture is shunted to the southeast today...although a thunderstorm or 2 can't be ruled out around Bear Lake. There is a small uptick in moisture tomorrow. There could spell a few light showers and thunderstorms across portions of Zone 411 and 413. We also can't rule out a storm or across portions of Zones 475 and 476. It is a low chance, but something to keep an eye on. That push looks to increase a bit more for Thursday, with a slight chance of storms possible in those same areas. We wouldn't be surprised to some light rain or thunder across the Snake Plain during the day. Beyond that, moisture remains limited and for now really is producing a very limited chance of thunderstorms into early next week. We will need to see if there is any trend upward in the chance of rain or thunderstorms. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM this afternoon to 10 PM MDT this evening for IDZ410-425-476. Wind Advisory from noon today to 9 PM MDT this evening for IDZ052. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:29 PM MDT | Special Weather Statement | PIH | Cassia, Oneida | 46 min |
| Jul 24, 7:00 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Caribou, Cassia, Franklin, Oneida, Power | 60 min |
| Jul 24, 8:00 PM MDT | Special Weather Statement | PIH | Bear Lake, Caribou, Franklin | 45 min |
| Jul 24, 8:01 PM MDT | Special Weather Statement | PIH | Bingham | 44 min |
| Jul 24, 8:13 PM MDT | Special Weather Statement | PIH | Bannock, Power | 32 min |
| Jul 24, 8:38 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Caribou | 52 min |
| Jul 24, 8:47 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 43 min |
| Jul 24, 9:19 PM MDT | Special Weather Statement | PIH | Bonneville, Madison, Teton | 56 min |
| Jul 24, 9:26 PM MDT | Special Weather Statement | PIH | Bonneville | 49 min |
| Jul 24, 10:12 PM MDT | Special Weather Statement | PIH | Teton | 48 min |
Nearby
Red Flag Warnings in Idaho, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.